Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 20, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 1, 2017, 4:10 PM EST for Blount County, Monroe County, Tennessee. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2017, 4:10 PM EST (21:10 UTC)
- Expired
- Mar 1, 2017, 4:28 PM EST
- In force
- 18 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blount County, TN, Monroe County, TN
The radar
The Knoxville radar (KMRX), 97 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 4:15 PM EST | TSTM WND DMG | 3 E Tellico Plains, TN | A FEW SPORADIC TREES DOWN ACROSS MONROE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 12:48 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
768
WUUS54 KMRX 012110
SVRMRX
TNC009-123-012145-
/O.NEW.KMRX.SV.W.0020.170301T2110Z-170301T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
410 PM EST WED MAR 1 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Southeastern Blount County in eastern Tennessee...
East central Monroe County in eastern Tennessee...
* Until 445 PM EST
* At 409 PM EST, a severe thunderstorm was located 13 miles southeast
of Madisonville, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tariffville, Citico, Deals Gap and Great Smoky Mountains N.p..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM EST for eastern
Tennessee.
LAT...LON 3533 8426 3547 8428 3558 8366 3557 8366
3556 8376 3552 8384 3552 8388 3547 8392
3545 8397 3541 8402 3537 8401 3535 8404
3533 8403 3532 8404 3531 8403
TIME...MOT...LOC 2109Z 261DEG 56KT 3540 8417
HAIL...1.00IN
WIND...60MPH
$$
05/MA1 follow-up statement
932
WWUS54 KMRX 012128
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
428 PM EST WED MAR 1 2017
TNC009-123-012138-
/O.CAN.KMRX.SV.W.0020.000000T0000Z-170301T2145Z/
Blount TN-Monroe TN-
428 PM EST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLOUNT AND EAST
CENTRAL MONROE COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 700 PM EST for eastern
Tennessee.
LAT...LON 3533 8426 3547 8428 3558 8366 3557 8366
3556 8376 3552 8384 3552 8388 3547 8392
3545 8397 3541 8402 3537 8401 3535 8404
3533 8403 3532 8404 3531 8403
TIME...MOT...LOC 2126Z 261DEG 56KT 3545 8380
$$
05/MAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 2:37 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Mar 1, 2:37 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
237 PM EST Wed Mar 1 2017
.SHORT TERM (Tonight and Thursday)...
The threat of damaging winds, hail, and isolated tornadoes will
continue to the south of I-40 over the next few hours. Within that
area, severe weather parameters indicate the southern Plateau and
Chattanooga areas have the highest threat. The HRRR seems to have a
better handle on the timing of storms than it did this morning, and
it shows the severe threat winding down around 6 pm. Will include a
pre-first period in the forecast to address the storms and severe
threat.
Obs show a few locations with winds near advisory criteria, so the
Wind Advisory will be continued for the entire area until midnight.
Wtih fropa occurring between 00z and 03z, winds will shift to the W-
NW, and decrease in intensity. Will end the wind advisory for all
locations, including the mountains, at midnight. PoPs will also be
dropped after midnight, with skies clearing as dry air aloft builds
in. With a NW flow providing cold advection through tomorrow,
temperatures will be much cooler, with highs in the upper 40s to
upper 50s.
.LONG TERM (Thursday Night through Wednesday)...
Brief zonal flow on Thursday night will become northwesterly by
Friday morning as a secondary dry cold front tracks through the
area. This will bring in another surge of cool...dry air for
Friday/Friday night. Highs on Friday will range from the 30s
mountains to 40s and low 50s across lower elevations. Lows Friday
night will generally be in the 20s and lower 30s. A ridge of high
pressure will build in for the weekend in...beginning a warming
trend and continuing the dry conditions. The main system of the
extended will be a low pressure system moving through the region
Monday into Tuesday. The main frontal passage on Tuesday should be
accompanied by a line of convection. Behind the system...another
dry...cool air mass will push in for Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 42 58 34 53 / 10 0 0 10
Knoxville McGhee Tyson Airport, TN 40 54 32 47 / 20 0 0 10
Oak Ridge, TN 39 53 32 47 / 10 0 0 10
Tri Cities Airport, TN 38 50 30 43 / 40 0 0 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until midnight EST tonight for Cherokee-Clay.
TN...Wind Advisory until midnight EST /11 PM CST/ tonight for
Anderson-Bledsoe-Blount Smoky Mountains-Bradley-Campbell-
Claiborne-Cocke Smoky Mountains-East Polk-Grainger-Hamblen-
Hamilton-Hancock-Hawkins-Jefferson-Johnson-Knox-Loudon-
Marion-McMinn-Meigs-Morgan-NW Blount-North Sevier-Northwest
Carter-Northwest Cocke-Northwest Greene-Northwest Monroe-
Rhea-Roane-Scott TN-Sequatchie-Sevier Smoky Mountains-
Southeast Carter-Southeast Greene-Southeast Monroe-Sullivan-
Unicoi-Union-Washington TN-West Polk.
VA...Wind Advisory until midnight EST tonight for Lee-Russell-Scott-
Washington-Wise.
&&
DGS/MJBHazardous weather outlook, Mar 1, 2:48 PM EST, 1 hour 22 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 248 PM EST Wed Mar 1 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-021000- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 248 PM EST Wed Mar 1 2017 /148 PM CST Wed Mar 1 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight A Tornado Watch is in effect for most of Southeast Tennessee until 7 PM EST. Storms in Southeast Tennessee...including the Chattanooga area...will be capable of producing damaging winds, large hail, and a few tornadoes. The threat of severe storms is expected to end around 6 pm. Additionally, strong south to southwest winds of 20 to 30 mph with gusts up to 45 mph will be possible across East Tennessee this evening. A wind advisory is in effect until midnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening in support of severe weather operations.
In the hours before
Special weather statement, Mar 1, 3:59 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
359 PM EST WED MAR 1 2017
TNZ018-040>047-071>074-086-087-012145-
Blount Smoky Mountains TN-Washington TN-Northwest Monroe TN-
Northwest Cocke TN-Southeast Carter TN-Unicoi TN-North Sevier TN-
Cocke Smoky Mountains TN-Northwest Greene TN-
Sevier Smoky Mountains TN-Northwest Carter TN-Southeast Greene TN-
NW Blount TN-Southeast Monroe TN-Johnson TN-
359 PM EST WED MAR 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BLOUNT...SOUTHERN
WASHINGTON...COCKE...NORTHEASTERN MONROE...SOUTHERN GREENE...SOUTHERN
SEVIER...UNICOI...CARTER AND SOUTHERN JOHNSON COUNTIES UNTIL 445 PM
EST...
At 358 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Parrottsville to 12 miles south of Newport
to 6 miles southwest of Gatlinburg to 9 miles north of Fontana Lake
to 15 miles east of Madisonville to 8 miles east of Etowah. Movement
was east at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Johnson City, Greeneville, Sevierville, Elizabethton, Newport, Erwin,
Gatlinburg, Pigeon Forge, Tusculum, Parrottsville, Banner Hill, Pine
Crest, Hampton, Midway, Reese, Unicoi, Pittman Center, Townsend,
Caney Branch and Limestone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A tornado watch remains in effect until 700 PM EST for eastern
Tennessee.
LAT...LON 3634 8185 3610 8208 3616 8221 3613 8230
3595 8256 3607 8264 3593 8281 3593 8292
3592 8292 3577 8299 3577 8316 3557 8349
3556 8377 3543 8400 3543 8437 3558 8418
3590 8330 3612 8310 3645 8171 3634 8171
TIME...MOT...LOC 2058Z 254DEG 79KT 3605 8306 3578 8324 3564 8354 3558
8370 3553 8408 3537 8439
05/MALocal storm report, Mar 1, 4:02 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
402 PM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL CLEVELAND 35.18N 84.87W
03/01/2017 E0.50 INCH BRADLEY TN AMATEUR RADIO
&&
EHAGNERLocal storm report, Mar 1, 4:03 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
403 PM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL CHATTANOOGA 35.07N 85.26W
03/01/2017 E0.25 INCH HAMILTON TN BROADCAST MEDIA
AT WDEF STUDIO.
&&
EHAGNERLocal storm report, Mar 1, 4:05 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 PM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG CHATTANOOGA 35.07N 85.26W
03/01/2017 HAMILTON TN UTILITY COMPANY
NUMEROUS TREES AND WIRES DOWN ACROSS HAMILTON COUNTY.
&&
EHAGNERLocal storm report, Mar 1, 4:07 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
407 PM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM TSTM WND DMG RED BANK 35.11N 85.29W
03/01/2017 HAMILTON TN PUBLIC
TREES AND WIRES DOWN ON WELCH ROAD. REPORT VIA SOCIAL
MEDIA.
&&
EHAGNERLocal storm report, Mar 1, 4:10 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
410 PM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG CHATTANOOGA 35.07N 85.26W
03/01/2017 HAMILTON TN EMERGENCY MNGR
ONE BUSINESS HAD ITS ROOF BLOWN OFF AND THERE ARE SEVERAL
TREES INTO HOUSES.
&&
EHAGNERThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 9:37 AM EST | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Roane, Scott | 53 min |
| Mar 1, 10:30 AM EST | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Knox, Roane and 1 more | 45 min |
| Mar 1, 11:06 AM EST | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Hancock, Hawkins | 54 min |
| Mar 1, 11:10 AM EST | Severe Thunderstorm Warning | MRX | Hancock, Hawkins, Sullivan | 65 min |
| Mar 1, 11:15 AM EST | Special Weather Statement | MRX | Anderson, Grainger, Jefferson, Knox | 60 min |
| Mar 1, 11:43 AM EST | Special Weather Statement | MRX | Grainger, Union | 62 min |
| Mar 1, 12:00 PM EST | Areal Flood Advisory | MRX | Campbell, Claiborne | 3 hr |
| Mar 1, 12:14 PM EST | Special Weather Statement | MRX | Sullivan, Washington | 46 min |
| Mar 1, 12:21 PM EST | Severe Thunderstorm Warning | MRX | Johnson, Sullivan | 24 min |
| Mar 1, 12:28 PM EST | Special Weather Statement | MRX | Sullivan, Washington | 62 min |
| Mar 1, 12:52 PM EST | Special Weather Statement | MRX | Bledsoe, Rhea | 38 min |
| Mar 1, 12:58 PM EST | Special Weather Statement | MRX | Carter, Johnson, Sullivan, Washington | 62 min |
| Mar 1, 1:04 PM EST | Special Weather Statement | MRX | Greene, Hamblen, Jefferson | 56 min |
| Mar 1, 1:06 PM EST | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan, Washington | 54 min |
| Mar 1, 1:11 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 29 min |
| Mar 1, 1:22 PM EST | Areal Flood Advisory | MRX | Anderson, Morgan, Roane | 3 hr |
| Mar 1, 1:23 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Roane | 52 min |
| Mar 1, 1:35 PM EST | Flash Flood Warning | MRX | Anderson, Knox, Loudon, Roane | 3 hr |
| Mar 1, 1:51 PM EST | Areal Flood Advisory | MRX | Bledsoe, Rhea | 3 hr |
| Mar 1, 1:58 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie | 62 min |
| Mar 1, 2:06 PM EST | Flash Flood Warning | MRX | Anderson, Grainger, Knox, Union | 3 hr |
| Mar 1, 2:07 PM EST | Special Weather Statement | MRX | Cocke, Hamblen, Jefferson, Knox, Sevier | 53 min |
| Mar 1, 2:22 PM EST | Areal Flood Advisory | MRX | Cocke, Grainger, Hamblen, Jefferson, Sevier | 3 hr |
| Mar 1, 2:28 PM EST | Areal Flood Advisory | MRX | Greene, Hawkins | 3 hr |
| Mar 1, 2:29 PM EST | Special Weather Statement | MRX | Carter, Greene, Unicoi, Washington | 46 min |
| Mar 1, 2:30 PM EST | Severe Thunderstorm Warning | MRX | Marion | 45 min |
| Mar 1, 2:59 PM EST | Special Weather Statement | MRX | Hamilton, McMinn, Meigs, Rhea | 61 min |
| Mar 1, 3:00 PM EST | Flash Flood Warning | MRX | Grainger, Hamblen, Jefferson | 3 hr |
| Mar 1, 3:02 PM EST | Severe Thunderstorm Warning | MRX | Hamilton, Marion | 58 min |
| Mar 1, 3:03 PM EST | Special Weather Statement | MRX | Blount, Cocke, Jefferson, Loudon, Sevier | 57 min |
| Mar 1, 3:20 PM EST | Severe Thunderstorm Warning | MRX | Blount, Knox, Sevier | 30 min |
| Mar 1, 3:30 PM EST | Areal Flood Advisory | MRX | Blount, Knox | 3 hr |
| Mar 1, 3:30 PM EST | Special Weather Statement | MRX | McMinn, Monroe | 60 min |
| Mar 1, 3:35 PM EST | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Monroe, Polk | 55 min |
| Mar 1, 3:59 PM EST | Special Weather Statement | MRX | Carter, Cocke, Greene, Monroe, Sevier, Unicoi | 46 min |
| Mar 1, 4:03 PM EST | Areal Flood Advisory | MRX | Hawkins, Sullivan, Washington | 117 min |
| Mar 1, 4:27 PM EST | Severe Thunderstorm Warning | MRX | Polk | 18 min |
| Mar 1, 4:31 PM EST | Areal Flood Advisory | MRX | Cocke, Greene, Jefferson | 3 hr |
| Mar 1, 4:46 PM EST | Flash Flood Warning | MRX | Blount, Jefferson, Knox, Loudon, Sevier | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.